Texas, 2021Drought in Texas, March 1 to 31, 2021
March 1 to 31, 2021 · NWS EPZ · 7 events in 7 counties and zones
Another very dry month with little to no precipitation kept the region in Extreme(D3) to Exceptional(D4) drought.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Another very dry month with little to no precipitation kept the region in Extreme(D3) to Exceptional(D4) drought.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the first event at Feb 28, 10:42 PM MST, 1 hour 18 minutes earlier.
Area forecast discussion, Feb 28, 10:42 PM MST, 1 hour 18 minutes before
Area Forecast Discussion
National Weather Service El Paso TX/Santa Teresa NM
1042 PM MST Sun Feb 28 2021
.UPDATE...
Decided to issue low end snow advisory for east/central Sacramento
Mountains for late tonight into Monday morning. Satellite imagery
shows Pacific front through El Paso and into Hudspeth County. Back
door cold front also partially visible in the IR satellite, up to
the CWA eastern border. Pacific front should lift over the back
door front soon. Clouds are hiding the back door front further
north but has probably moved into the northern CWA. With upper low
moving across the southern CWA, decided to issue snow advisory for
the eastern and central Sacramento Mtns, as upper dynamics and
upslope flow behind the back door front increase. Snow should end
around noon Monday as upper low enters the Texas Panhandle.
&&
.AVIATION...06Z TAF CYCLE...
Winds: increasing next few hours to north/northeast 15-20G30KTS
turning north/northeast 15-20G30KTS. Stronger winds 25-30G45KTS
across the Tularosa Basin and central valley from TCS to Hatch.
Winds diminishing after 12Z.
Weather: Genly VFR. Developing aft 06Z north of Silver City-
Timberon...SCT/BKN060 OVC100 with ocnl OVC030 3-5SM -RA/-SN. (snow
level 5000 ft.)
&&
Hefner
.PREV DISCUSSION...138 PM MST Sun Feb 28 2021...
.SYNOPSIS...
Windy conditions along with mountain snow showers will be possible
overnight and into Monday as a cold front pushes in from the north
and an upper low tracks across the region. Gusty winds from the
north and east will result in much cooler temperatures on Monday.
One to three inches of snow accumulations will be possible for
the Sacramento Mountains, however most lowland locations will
remain dry. Dry and quiet weather will help produce a warming
trend into Thursday when our next upper level system arrives,
increasing winds and providing a chance of light rain showers.
&&
.DISCUSSION...
.SHORT TERM...Tonight and Monday...
As we head into the evening and early overnight hours, westerly
winds slowly begin to fade below advisory, as the upper level low
pushes into the western portions of the CWA. The moisture will be
tightly consolidated amidst it's core, so along and just to the
N/NW of the vort max is where the expected precip will fall. Much
of the precip of consequence will be terrain driven, the Sacs and
the Blacks, but could see some precip in the form of a R/S mix, or
some snow in Sierra county. Accumulations across Sierra county
may be a dusting, but likely will fall as "white rain". A general
consensus of 1 to 3, and 2 to 3 for the highest elevations seems
like a good bet, but other guidance want to push the Sacs into
advisory criteria. Although snow ratios will likely be >10:1, do
not have the confidence to deviate with higher values. But, there
could certainly be the isolated 4 inch amount as orographic
meteorology works its magic, so to speak, in conjunction with the
forcing from the ULL. For now we have a general 2 to 3 inches,
just under advisory. A more impressive concern will be the winds
associated with a backdoor cold front during the overnight hours.
A wind advisory has been hoisted for northern portions of the
CWA, most notably impacted will be Sierra county including T-or-C,
and east into the west slopes of the Sacramento mtns. A few cross
sections in that area highly suggest downslope winds, with the
potential for up to 50 mph gusts. Funneling of the winds down the
Tularosa Basin and east of the Black Range will be the other area
of concern with 50 mph gusts possible, perhaps exceeding these
values in a few spots. The cold air and winds will remain elevated
and push down the valleys into the predawn hours. The strongest
winds will occur as the front pushes through, from 10 PM to 2AM,
but near advisory level winds may continue until around 5 to 8 AM
in some spots. May have to watch the higher wind speeds as the
front travels southward, some indication suggest high wind gusts
making it all the way to Deming by early Monday morning.
Lingering snow showers and cooler daytime temperatures are
expected as the system pulls away Monday. Winds diminish most
locations, but remain mildly breezy in others. Temperatures will
likely be in the low to mid 50s most locations.
&&
.LONG TERM...
Exiting upper low will leave behind easterly surface winds and mostly
dry weather as an upper ridge quickly moves in on Tuesday. Light
flow aloft and mostly clear skies will promote a warming trend
into midweek. Temperatures should surpass climate normals by
Wednesday afternoon and potentially reach into the mid-to-upper
70's on Thursday.
Model timing is in good enough agreement to forecast our next
weather system arriving on Thursday. A progressive upper low will
come ashore the California coast and quickly advect eastward over
Central Rockies Thursday into Friday morning. For our region,
increasing southwesterly flow ahead of the system should be enough
for breezy to windy conditions Thursday afternoon. Current GFS
ensemble members don't have any substantial winds, but winds may
reach advisory criteria during the daytime hours. The other impact
would be a chance of precipitation. The northerly trajectory of
the low will hinder any rain chances for the lowlands due to the
lack of synoptic forcing, however precipitable water values do
increase to a healthy 0.50-0.60" with a good fetch from the Gulf
of California. Snow levels look to be rather high (above 8,000
feet), so scattered rain showers will be possible Thurs/Friday
morning along with some high mountain snows. Precipitation totals
will be light given the brief window of PoPs.
The rest of the week and into next weekend look to be very
pleasant as winds remain below advisory criteria and high pressure
aloft keeps the weather dry and mild across New Mexico and west
Texas.
&&
.FIRE WEATHER...
Gusty winds continue into Sunday night, with snow showers across
northern portions of the forecast area. A couple inches of snow
likely across the Sacramento mountains and Black Range. Min RH
will recover into the 20s on Monday, as a few lingering snow
showers continue over the Sacramento mountains. Winds will be
breezy at times, but diminish towards the afternoon hours. Min
RH's drop to critical levels Tuesday and Wednesday, however winds
look to remain below 20 mph. All the while, vent rates will be
Fair to Good Monday and mainly Poor Tuesday.
The windiest day of the period will be next Thursday, values
likely will be higher than 20 mph, but an increase in moisture
looks to keep min RH's above 15%. This will be our next chance for
precipitation as well, with the best chance in the Gila Region.
Elsewhere will have the chance for light rain showers. Generally
speaking, all amounts will be light to only modest.
&&
.PRELIMINARY POINT TEMPS/POPS...
El Paso 35 54 29 62 / 0 0 0 0
Sierra Blanca 31 48 24 59 / 0 0 0 0
Las Cruces 31 53 26 60 / 0 0 0 0
Alamogordo 30 52 24 60 / 20 20 0 0
Cloudcroft 15 31 17 42 / 60 60 0 0
Truth or Consequences 31 53 27 60 / 30 30 0 0
Silver City 25 49 27 55 / 20 20 0 0
Deming 28 54 22 60 / 0 0 0 0
Lordsburg 25 55 24 61 / 0 0 0 0
West El Paso Metro 35 53 31 62 / 0 0 0 0
Dell City 30 50 21 61 / 0 0 0 0
Fort Hancock 31 54 24 65 / 0 0 0 0
Loma Linda 29 47 26 56 / 0 0 0 0
Fabens 33 54 27 64 / 0 0 0 0
Santa Teresa 30 53 25 60 / 0 0 0 0
White Sands HQ 33 53 31 60 / 0 0 0 0
Jornada Range 29 52 24 60 / 0 0 0 0
Hatch 30 54 24 61 / 0 0 0 0
Columbus 31 54 27 60 / 0 0 0 0
Orogrande 31 52 24 60 / 0 0 0 0
Mayhill 18 38 21 57 / 70 70 0 0
Mescalero 18 40 19 52 / 70 70 0 0
Timberon 17 39 16 50 / 40 40 0 0
Winston 20 46 16 55 / 30 30 0 0
Hillsboro 25 50 22 58 / 10 10 0 0
Spaceport 29 53 24 59 / 20 20 0 0
Lake Roberts 21 48 21 58 / 20 20 0 0
Hurley 23 50 20 57 / 10 10 0 0
Cliff 26 57 22 64 / 20 10 0 0
Mule Creek 25 55 26 60 / 20 10 0 0
Faywood 27 49 25 56 / 10 10 0 0
Animas 24 55 23 63 / 0 0 0 0
Hachita 25 53 22 60 / 0 0 0 0
Antelope Wells 26 53 25 62 / 0 0 0 0
Cloverdale 26 50 29 60 / 0 0 0 0
&&
.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...Wind Advisory until 5 AM MST Monday for NMZ402-408-409-412-414.
Winter Weather Advisory until 11 AM MST Monday for NMZ415-416.
TX...None.
&&Hazardous weather outlook, Feb 28, 5:22 AM MST, 18 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service El Paso TX/Santa Teresa NM
522 AM MST Sun Feb 28 2021
NMZ404>407-409>413-417-TXZ418>424-011230-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Sierra County Lakes-Northern Dona Ana County-
Southern Dona Ana County/Mesilla Valley-Central Tularosa Basin-
Southern Tularosa Basin-Otero Mesa-Western El Paso County-
Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
522 AM MST Sun Feb 28 2021
This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.
.DAY ONE...Today and Tonight
An upper level storm system will move through the Borderland today
creating breezy to windy conditions. Wind speeds of 15 to 25mph
with gusts up to 35mph will be likely in most locations. The
strongest winds are expected west of the Rio Grande valley where
gusts up to 45mph will be possible during the afternoon hours.
This will create areas of blowing dust and reduced visibility, as
well as critical fire weather conditions as fires will be able to
spread rapidly. Secure any loose outdoor objects, avoid burning or
using equipment that creates sparks, and remain alert as travel
may become hazardous, especially for high profile vehicles. If
caught in a dust storm while driving, pull off completely to the
side of the road, take your foot off the brake, and wait for
visibility to improve. Winds will turn north/northeasterly
overnight and increase in speed around T-or-C. Additionally, a
slight chance of a light rain/snow mix will be possible in the
lowlands of northern Sierra and Otero Counties tonight into Monday
morning.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
High temperatures will be about 10 degrees below normal on
Monday. The next storm system may move through by mid-week with
another round of breezy winds. Otherwise, no hazardous weather is
expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed, though any reports of
blowing dust are encouraged.
NMZ401>403-408-414>416-011230-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Eastern Black Range Foothills-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-
522 AM MST Sun Feb 28 2021
This Hazardous Weather Outlook is for portions of south central
New Mexico and southwest New Mexico.
.DAY ONE...Today and Tonight
Breezy to windy conditions expected this afternoon into the
overnight hours with wind speeds of 20 to 30 mph and gusts up to
35mph. These winds will be capable of blowing around loose,
unsecured outdoor objects. Wind gusts may also make travel
hazardous, especially for high profile vehicles. Additionally, up
to 1 to 2 inches of snow will be possible overnight into Monday
morning as the upper level system passes through. Roads may become
slick in spots.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
The next storm system may move through the area by mid-week with
another round of light mountain snow. Otherwise, no hazardous
weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed, though any snowfall reports
are encouraged.
Pegram
Drought, Western El Paso County
- When
- March 1, 12:00 AM MST to March 31, 11:59 PM MST
- Where
- Western El Paso County forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 31.769, -106.235 (the zone’s center; the record gives no point)
The entire zone was put into in Extreme(D3) drought for the month of March.
Drought, Eastern/Central El Paso County
- When
- March 1, 12:00 AM MST to March 31, 11:59 PM MST
- Where
- Eastern/Central El Paso County forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 31.769, -106.235 (the zone’s center; the record gives no point)
The entire zone remained in Extreme(D3) drought through the month of March. The El Paso airport reported only a trace of precipitation which was 0.24 inches below normal.
Drought, Northern Hudspeth Highlands/Hueco Mountains
- When
- March 1, 12:00 AM MST to March 31, 11:59 PM MST
- Where
- Northern Hudspeth Highlands/Hueco Mountains forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 31.612, -105.810 (the zone’s center; the record gives no point)
The zone remained in Extreme(D3) drought through the month of March.
Drought, Salt Basin
- When
- March 1, 12:00 AM MST to March 31, 11:59 PM MST
- Where
- Salt Basin forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 31.456, -105.386 (the zone’s center; the record gives no point)
The eastern half of the zone remained in Exceptional(D4) drought while the western half remained in Extreme(D3) drought.
Drought, Southern Hudspeth Highlands
- When
- March 1, 12:00 AM MST to March 31, 11:59 PM MST
- Where
- Southern Hudspeth Highlands forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 31.456, -105.386 (the zone’s center; the record gives no point)
Exceptional(D4) drought remained across the eastern half of the zone while the west was kept in Extreme(D3) drought.
Drought, Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties
- When
- March 1, 12:00 AM MST to March 31, 11:59 PM MST
- Where
- Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 31.612, -105.810 (the zone’s center; the record gives no point)
The entire zone remained in Extreme(D3) drought through the month of March. The Fort Hancock Cooperative Observer reported no precipitation which was 0.20 inches below normal.
Drought, Rio Grande Valley of Eastern Hudspeth County
- When
- March 1, 12:00 AM MST to March 31, 11:59 PM MST
- Where
- Rio Grande Valley of Eastern Hudspeth County forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 31.456, -105.386 (the zone’s center; the record gives no point)
The eastern half of the zone remained in Exceptional(D4) drought while the western half continued to be in Extreme(D3) drought.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Damaging Winds in Georgia, March 1, 20211 death · $295,000 · EF1 · 4 events
- Flooding in West Virginia, March 1 to 4, 2021$412,000 · 47 events
- Flash Flooding and Debris Flows in Kentucky, March 1 to 2, 2021$75,000 · 74 events
- Strong Wind in Vermont, March 1, 2021$255,000 · 16 events
- Flood in Nebraska, March 1 to 5, 2021$500,000 · 1 event
- Flooding in Kentucky, March 1 to 5, 2021$100,000 · 5 events
- High Wind and Strong Wind in Massachusetts, March 1 to 2, 2021$58,000 · 68 kt wind · 15 events
- Flooding in Ohio, March 1 to 5, 2021$74,000 · 9 events
- Flooding in Kentucky, March 1 to 25, 2021$72,000 · 7 events
- Flooding in Tennessee, March 1, 2021$70,000 · 3 events
- High Wind and Strong Wind in New York, March 1 to 2, 2021$22,000 · 50 kt wind · 27 events
- Flooding and Heavy Rain in West Virginia, March 1 to 2, 2021$50,000 · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 951028, 951029, 951030, 951031, 951032, 951033, 951035.